Back to Ask the Diabetes Team Ask the Diabetes Team

From New York, USA:

My son, 11, was diagnosed with type 1 diabetes two-and-one-half years ago. He has never had good control with dramatic blood glucose numbers swings from 25 to 450 in the same day. He is currently using Humalog and NPH in the pen form. I know he is in puberty and his body is growing in spurts. What causes him to lose consciousness and have a grand-mal seizure at around 5:00 am even when his number is 84? I am desperate. We have tried extra protein at his bedtime snack and extra carbs. I have used the glucagon shot 3 times with him. I hope you can help me better understand his condition.


He has all the hormones that allow him to raise glucose, cortisol, epinephrine, growth hormone, etc. When low the body tries to rally, and maybe even be able to bring him part of the way back, but he has been too low and the brain glucose is clearly too low, causing seizures. You need to ask your team about ways to monitor more and try to bring things into better balance. He is getting too much insulin for the amount of food at night. Both likely need adjusting.


[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days and nights, to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System WWQ]

Original posting 23 Jul 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.